Tags

Type your tag names separated by a space and hit enter

The effects of mirtazapine and fluoxetine on hyperthermia induced by 3,4-methylenedioxymethamphetamine (MDMA) in rats.
Neurosci Lett 2011; 499(1):24-7NL

Abstract

The use of 3,4-methylenedioxymethamphetamine (MDMA, "ecstasy") as a recreational drug has spread worldwide. Fatal hyperthermia is a likely side effect of using MDMA in combination with monoamine oxidase inhibitors. However, most antidepressants do not pose a high risk of developing hyperthermia when used in conjunction with MDMA. Mirtazapine is a novel antidepressant and a potent 5-HT(2A) receptor antagonist. It remains to be elucidated whether mirtazapine is unlikely to have life-threatening implications in combination with MDMA. In the present study, we evaluated whether mirtazapine and fluoxetine influence MDMA-induced hyperthermia in rats. The rectal temperature of the rats increased to above 41°C following an injection of MDMA (10mg/kg). Pre- and post-treatment administration of mirtazapine (5mg/kg) significantly attenuated MDMA-induced hyperthermia. Administration of WAY100635 (1mg/kg), a 5-HT(1A) receptor antagonist, did not influence the ability of mirtazapine to decrease hyperthermia induced by MDMA. Although pretreatment administration of fluoxetine (10mg/kg) significantly attenuated MDMA-induced hyperthermia, post-treatment administration of the same drug had no effect. The differences in body temperature between the groups post-treated mirtazapine and the groups post-treated fluoxetine may be due to differing mechanisms of action of the two antidepressants. The present study indicates that mirtazapine is unlikely to induce fatal hyperthermia when used with MDMA, and it may be rather effective against MDMA-induced hyperthermia. Considering our previous study demonstrating that potent 5-HT(2A) antagonists completely inhibit MDMA-induced hyperthermia, the findings of the present study suggest that mirtazapine inhibits MDMA-induced hyperthermia mainly by blocking the activation of 5-HT(2A) receptors.

Authors+Show Affiliations

Department of Psychiatry, Jichi Medical University, Tochigi-Ken 329-0498, Japan.

Pub Type(s)

Comparative Study
Journal Article

Language

eng

PubMed ID

21621587

Citation

Kasai, Makiko, et al. "The Effects of Mirtazapine and Fluoxetine On Hyperthermia Induced By 3,4-methylenedioxymethamphetamine (MDMA) in Rats." Neuroscience Letters, vol. 499, no. 1, 2011, pp. 24-7.
Kasai M, Shioda K, Nisijima K, et al. The effects of mirtazapine and fluoxetine on hyperthermia induced by 3,4-methylenedioxymethamphetamine (MDMA) in rats. Neurosci Lett. 2011;499(1):24-7.
Kasai, M., Shioda, K., Nisijima, K., Yoshino, T., Iwamura, T., & Kato, S. (2011). The effects of mirtazapine and fluoxetine on hyperthermia induced by 3,4-methylenedioxymethamphetamine (MDMA) in rats. Neuroscience Letters, 499(1), pp. 24-7. doi:10.1016/j.neulet.2011.05.024.
Kasai M, et al. The Effects of Mirtazapine and Fluoxetine On Hyperthermia Induced By 3,4-methylenedioxymethamphetamine (MDMA) in Rats. Neurosci Lett. 2011 Jul 15;499(1):24-7. PubMed PMID: 21621587.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The effects of mirtazapine and fluoxetine on hyperthermia induced by 3,4-methylenedioxymethamphetamine (MDMA) in rats. AU - Kasai,Makiko, AU - Shioda,Katsutoshi, AU - Nisijima,Koichi, AU - Yoshino,Tatsuki, AU - Iwamura,Tatsunori, AU - Kato,Satoshi, Y1 - 2011/05/20/ PY - 2011/02/15/received PY - 2011/05/09/revised PY - 2011/05/13/accepted PY - 2011/5/31/entrez PY - 2011/5/31/pubmed PY - 2012/5/9/medline SP - 24 EP - 7 JF - Neuroscience letters JO - Neurosci. Lett. VL - 499 IS - 1 N2 - The use of 3,4-methylenedioxymethamphetamine (MDMA, "ecstasy") as a recreational drug has spread worldwide. Fatal hyperthermia is a likely side effect of using MDMA in combination with monoamine oxidase inhibitors. However, most antidepressants do not pose a high risk of developing hyperthermia when used in conjunction with MDMA. Mirtazapine is a novel antidepressant and a potent 5-HT(2A) receptor antagonist. It remains to be elucidated whether mirtazapine is unlikely to have life-threatening implications in combination with MDMA. In the present study, we evaluated whether mirtazapine and fluoxetine influence MDMA-induced hyperthermia in rats. The rectal temperature of the rats increased to above 41°C following an injection of MDMA (10mg/kg). Pre- and post-treatment administration of mirtazapine (5mg/kg) significantly attenuated MDMA-induced hyperthermia. Administration of WAY100635 (1mg/kg), a 5-HT(1A) receptor antagonist, did not influence the ability of mirtazapine to decrease hyperthermia induced by MDMA. Although pretreatment administration of fluoxetine (10mg/kg) significantly attenuated MDMA-induced hyperthermia, post-treatment administration of the same drug had no effect. The differences in body temperature between the groups post-treated mirtazapine and the groups post-treated fluoxetine may be due to differing mechanisms of action of the two antidepressants. The present study indicates that mirtazapine is unlikely to induce fatal hyperthermia when used with MDMA, and it may be rather effective against MDMA-induced hyperthermia. Considering our previous study demonstrating that potent 5-HT(2A) antagonists completely inhibit MDMA-induced hyperthermia, the findings of the present study suggest that mirtazapine inhibits MDMA-induced hyperthermia mainly by blocking the activation of 5-HT(2A) receptors. SN - 1872-7972 UR - https://www.unboundmedicine.com/medline/citation/21621587/The_effects_of_mirtazapine_and_fluoxetine_on_hyperthermia_induced_by_34_methylenedioxymethamphetamine__MDMA__in_rats_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0304-3940(11)00638-0 DB - PRIME DP - Unbound Medicine ER -